Synthetic Marijuana use is rising, but very little has been written about how to recognize the signs.
Please keep in mind that these unregulated and dangerous drugs vary widely in their chemical makeup and their potency–not only from brand to brand, but from packet to packet. Someone who has been using these drugs without dangerous side effects can, suddenly, stumble upon a package that causes seizures, organ failure, heart attack, or worse.
In addition, each person is different. Someone who has been using for a long time may react differently to the drug than someone not accustomed to drug use. Finally, makers of synthetic drugs change the chemicals they are using without notice and packages are not labeled with ingredients.
Most Common Symptoms
- Vomiting – usually vomiting occurs for a prolonged period of time, not just once.
- Pale – users are often described as “pasty” in their appearance.
- Extreme agitation — pacing, yelling, inability to get comfortable in any position.
- Sweating and chills – they will complain they are hot, then cold.
- Shaking – sometimes caused by chills, sometimes caused by involuntary muscle movement and cramping.
- Speech impairment — many users are incapable of communicating clearly or at all.
- Hallucinations — users may not recognize members of their own family, they may believe they are someone else, etc.
- Paranoia — users may believe those around them intend them harm. This is a dangerous situation.
- Inability to Feel Pain – This may impair attempts to subdue users.
- Panic Attack — rapid breathing, pulse, terrified or confused look, screaming or “freaking out.”
- Feeling of Impending Doom — they may feel that they or everyone is about to die.
- Heart palpitations — rapid heart rate can bring on a heart attack, even in healthy teens.
- Body Temperature Fluctuation — this is extremely dangerous. Their temperatures can rise suddenly and dangerously, then drop.
- Severe stomach or back pain — this may indicate organ failure. Kidneys can shut down, requiring immediate medical attention.
- Suicidal/Homicidal Thoughts — they may speak freely about wanting, needing to kill themselves or others.
What can you do?
- Think Safety First! Don’t put yourself into a situation where you could be harmed by someone who has no connection to reality. We know you want to protect them from harming themselves, but they may easily harm you. Protect yourself and other innocent bystanders first.
- Call 911. This seems obvious, but it isn’t. Many people assume that it is not an “emergency,” and that they can take care of the situation. DON’T TAKE THIS CHANCE. Call 911 and tell them there is someone who you suspect is high on synthetic drugs, and that you need medical help immediately.
- At the Hospital. Tell medical personel that this person has ingested a synthetic drug (don’t call it “synthetic marijuana,” or they will misunderstand the situation, believing this is “only marijuana”). Provide samples of the product if possible. Insist that they hold them until a psychiatric or drug treatment hospital is available. Tell them if the victim has expressed a wish to hurt themselves or others (this will initiate a 72 hour hold in most states).
Long-Term Actions (if user is addicted)
- Find a drug treatment or psychiatric hospital that is familiar with synthetic drugs and synthetic drug treatment.
- Expect a very long period of withdrawal.
- Expect a very long rehabilitation.
- Victim may experience indefinite psychosis, anxiety disorder or paranoia.
- Register with To The Maximus and become involved in educating and supporting others. Donate if you can.
Unfortunately, we don’t know if the psychiatric affects of synthetic marijuana use are permanent. Only time will tell.